Missouri, 2007

Winter Weather in Missouri, February 16 to 17, 2007

February 16 to 17, 2007 · NWS DVN · 2 events in 2 counties and zones

An Alberta Clipper low pressure system moved rapidly southeast from central North Dakota, to northeast Missouri, and then to near Louisville, Kentucky on February 16-17, 2007. Widespread snow amounts of 1 to 3 inches occurred across eastern Iowa, northwest and western Illinois and extreme northeast Missouri.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An Alberta Clipper low pressure system moved rapidly southeast from central North Dakota, to northeast Missouri, and then to near Louisville, Kentucky on February 16-17, 2007. Widespread snow amounts of 1 to 3 inches occurred across eastern Iowa, northwest and western Illinois and extreme northeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 16, 3:35 AM CST, 10 hours 25 minutes earlier.

Area forecast discussion, Feb 16, 3:35 AM CST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CST FRI FEB 16 2007

.SYNOPSIS...
COLD...CLEAR NIGHT ACROSS THE FORECAST AREA WITH JUST ENOUGH WIND
TO FLIRT WITH WIND CHILL ADVISORY CRITERIA. TEMPERATURES ARE IN
THE NEGATIVE SINGLE DIGITS...WITH WINDS BETWEEN CALM AND 10 MPH.
WIND CHILL VALUES ARE ONLY AROUND -20 WHERE WINDS ARE AROUND 10
MPH.  AS WIND IS NOT CONSISTENT...AS IS TYPICAL ON A RADIATIONAL
COOLING NIGHT...WE DO NOT HAVE A WIND CHILL ADVISORY IN EFFECT.
ELSEWHERE...THERE IS A VERY NICE SHORTWAVE DEVELOPING AND MOVING
SOUTHEAST JUST CROSSING THE CANADIAN BORDER INTO NORTHEAST MONTANA
WITH SOME PRETTY GOOD COOLING NOTED ON THE IR SATELLITE IMAGERY.
UPPER AIR ANALYSIS SHOWING THAT THIS WAVE IS ASSOCIATED WITH A
NICE 150KT JET...AND GOOD HEIGHT FALLS AT ALL LEVELS. SURFACE
ANALYSIS ALSO SHOWING GOOD PRESSURE FALLS ALL ACROSS THE NORTHERN
PLAINS.

&&

.SHORT TERM...MAIN FOCUS OF THE SHORT TERM FORECAST IS ON THE
CLIPPER STYLE SHORTWAVE DISCUSSED IN THE SYNOPSIS THAT WILL AFFECT
OUR AREA THIS AFTERNOON AND TONIGHT. APPARENTLY MODELS HAVE BEEN
FAIRLY FLAKEY ON THE TRACK OF THIS SHORTWAVE UNTIL NOW...AND ON
THE 00Z RUN ALL MODELS SEEM TO BE FAIRLY CLOSELY CLUSTERED ON THE
SURFACE LOW AND THE SHORTWAVE ITSELF. THUS CONFIDENCE IS IMPROVING
ON THIS SYSTEM...AND IT LOOKS LIKE WE WILL HAVE A FAIRLY POTENT
CLIPPER DROP SOME SNOW ACROSS THE AREA THIS AFTERNOON AND TONIGHT.
SNOW AMOUNTS DO NOT LOOK THAT GREAT. BETWEEN THE SPEED OF THE
SYSTEM AND SOMEWHAT LIMITED MOISTURE AM CURRENTLY LOOKING AT A
FAIRLY WIDESPREAD 2 TO 4 INCHES OF SNOW. ON TOP OF IT...THERE WILL
BE SOME FAIRLY HEFTY WINDS COMING IN BEHIND THIS SYSTEM. AT THE
CURRENT TIME AM LOOKING AT SUSTAINED 15 TO 20 MPH WINDS WITH GUSTS
TO 30 MPH. THIS MAY BE ABLE TO PICK THE FRESH AND THE SNOW FROM
LAST TUESDAYS SYSTEM AND REALLY BLOW IT AROUND...CAUSING REDUCED
VISIBILITIES IN BLOWING AND DRIFTING SNOW. HOWEVER THE WIND SHOULD
NOT KICK UP UNTIL JUST BEFORE THE SNOW ENDS...AND WE MAY NOT HAVE
THE COMBINATION OF FALLING AND BLOWING SNOW TO REALLY BRING DOWN
THE VISIBILITIES. RIGHT NOW THIS LOOKS LIKE WE COULD GO EITHER WAY
ON THE ADVISORY/NO ADVISORY ISSUE. FOR NOW WILL HOLD OFF...AND
WILL LET THE DAY CREW TAKE ANOTHER LOOK AT IT. WINDS ARE NOT
EXPECTED TO KICK UP UNTIL AROUND 06Z TONIGHT OR LATER...SO WE HAVE
SOME TIME BEFORE THE POTENTIAL ADVISORY CONDITIONS MOVE IN.

THINGS QUIET DOWN BY SATURDAY...WITH ENOUGH OF THAT WAVE PULLING
OUT THAT WE SHOULD ONLY HAVE A SLIGHT CHANCE OF SNOW WITH THE
BLOWING SNOW ON SATURDAY. TEMPERATURES TO BE IN THE 20S...BUT IT
WONT BE VERY PLEASANT WITH THE WIND AT 15 TO 25.

A RIDGE AXIS TO SHIFT OVER US ON SUNDAY WITH SOME SOUTHWEST RETURN
FLOW KICKING IN FOR SUNDAY NIGHT TO KEEP TEMPERATURES CLOSER TO
SEASONAL NORMALS INTO MONDAY.

A NEW COLD FRONT MOVES THROUGH THE AREA ON MONDAY...CARRYING WITH
IT THE POTENTIAL FOR A RAIN/SNOW MIX ON MONDAY INTO TUESDAY. THE
PRECIPITATION CHANCES ARE FAIRLY LOW AND WE ARE ONLY GETTING
CLIPPED BY THE SOUTHERN FLANKS OF THIS SYSTEM...SO AM NOT ALL THAT
OPTIMISTIC ABOUT GETTING PRECIPITATION. HAVE KEPT POPS IN THE
SLIGHT CHANCE CATEGORY FOR THE MOST PART...AND WILL HAVE TO SEE IF
LATER RUNS BRING THIS THING A LITTLE CLOSER. MODELS ARE HINTING AT
SOME POSSIBLE FREEZING RAIN...BUT IT IS TOO SOON TO BE PUTTING
THAT INTO THE FORECAST.

.LONG TERM...
AFTER THE MONDAY AND TUESDAY SYSTEM MOVES THROUGH THINGS QUIET
DOWN AGAIN WITH A RIDGE SETTLING IN FOR WEDNESDAY. WE GET INTO
RETURN FLOW AGAIN WEDNESDAY NIGHT AND THURSDAY AHEAD OF THE NEXT
COLD FRONT. TEMPERATURES MAY ACTUALLY FAIRLY CLOSE TO NORMAL AHEAD
OF THIS LAST COLD FRONT. FOR NOW...THIS LAST COLD FRONT LOOKS
DRY...WITH MOST OF THE DYNAMICS ACROSS MINNESOTA. THUS...NO
CHANGES NEEDED TO THE FORECAST WEDNESDAY AND BEYOND.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

LE
Hazardous weather outlook, Feb 16, 4:52 AM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 AM CST FRI FEB 16 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
452 AM CST FRI FEB 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON AND TONIGHT AN ALBERTA CLIPPER TYPE SYSTEM WILL
BRING THE POTENTIAL FOR WIDESPREAD 2 TO 4 INCH SNOW ACCUMULATIONS
ACROSS THE AREA. AT THIS TIME...IT APPEARS THAT THE HEAVIEST
AMOUNTS WILL BE BETWEEN A LINE FROM CEDAR RAPIDS IOWA TO PRINCETON
ILLINOIS...TO A LINE FROM SIGOURNEY IOWA TO GALESBURG ILLINOIS. GUSTY
WINDS ACCOMPANYING THIS SYSTEM MAY PRODUCE SOME BLOWING
SNOW...ESPECIALLY FOR OPEN AREAS ACROSS CENTRAL AND SOUTHEAST IOWA.
VISIBILITY MAY BE REDUCED TO LESS THAN A HALF MILE AT TIMES WITH
CONSIDERABLE DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY WINDS BEHIND TONIGHTS CLIPPER SYSTEM WILL LINGER INTO
SATURDAY. THIS IS EXPECTED TO CONTINUE TO CAUSE BLOWING AND
DRIFTING OF SNOW...ESPECIALLY AS THERE ARE SEVERAL INCHES OF
FRESH SNOW ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
SNOWFALL REPORTS WOULD BE APPRECIATED.

LE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Scotland

When
February 16, 2:00 PM CST to February 17, 6:00 AM CST
Where
Scotland forecast zone
Reported by
Trained Spotter
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

Winter Weather, Clark

When
February 16, 3:00 PM CST to February 17, 8:00 AM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15297, 15296.